Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Feb 2, 2009, 8:00 PM EST for Monroe County, Florida. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 2, 2009, 8:00 PM EST (01:00 UTC)
- Expired
- Feb 2, 2009, 8:45 PM EST
- In force
- 45 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
County Monroe County, FL
The radar
The Key West radar (KBYX), 93 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 8:00 PM EST | TSTM WND DMG | Key Colony Beach, FL | THE ISLAND FISH COMPANY RESTAURANT NEAR THE ENTRANCE OF KEY COLONY BEACH HAD WINDS WHICH OVERTURN LARGE PICNIC TABLES, DAMAGED THE TIKI ROOF, AND A NEON SIGN DAMAGED. THESE WINDS WERE PRODUCED BY A THUNDERSTORM IN A SQUALL LINE CROSSING NEAR KEY COLONY BEACH. |
| Feb 2, 8:15 PM EST | TSTM WND DMG | Marathon, FL | NWS EMPLOYEE SURVEYED STORM DAMAGE ALONG THE OVERSEAS HIGHWAY FROM MILE MARKER 51 TO 59. THE MOST SIGNIFICANT DAMAGE OCCURRED AT THE ISLAND FISH COMPANY...LOCATED AT MILE MARKER 54.5. LARGE OUTDOOR FURNITURE BECAME AIRBORNE...PEOPLE COULD NOT STAND IN THE WIND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 1.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KKEY 030100
SVRKEY
FLC087-030145-
/O.NEW.KKEY.SV.W.0001.090203T0100Z-090203T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
800 PM EST MON FEB 2 2009
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MIDDLE KEYS IN MONROE COUNTY IN FLORIDA...
THIS INCLUDES THE COMMUNITY OF MARATHON...
UPPER KEYS IN MONROE COUNTY IN FLORIDA...
* UNTIL 845 PM EST
* AT 756 PM EST...MARATHON AIRPORT REPORTED A THUNDERSTORM WITH
WIND GUSTS TO 60 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH...AND IS MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DUCK KEY BY 805 PM EST...
LONG KEY BY 815 PM EST...
CRAIG KEY BY 820 PM EST...
LOWER MATECUMBE KEY BY 825 PM EST...
DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM
PASSES.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
OFF BRIDGES AND AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
LAT...LON 2489 8068 2485 8072 2483 8076 2483 8077
2481 8079 2479 8089 2476 8090 2477 8093
2472 8100 2471 8106 2468 8108 2470 8113
2486 8075 2488 8071 2492 8070 2489 8069
2493 8065 2492 8063
TIME...MOT...LOC 0059Z 260DEG 34KT 2474 8098
$$
JACOBSON2 follow-up statements
000
WWUS52 KKEY 030121
SVSKEY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
821 PM EST MON FEB 2 2009
FLC087-030145-
/O.CON.KKEY.SV.W.0001.000000T0000Z-090203T0145Z/
MIDDLE KEYS IN MONROE FL-UPPER KEYS IN MONROE FL-
820 PM EST MON FEB 2 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EST
FOR THE MIDDLE AND UPPER KEYS IN MONROE COUNTY...
AT 817 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONG KEY...OR 16 MILES
EAST OF MARATHON...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CRAIG KEY BY 825 PM EST...
LOWER MATECUMBE KEY BY 830 PM EST...
TEA TABLE KEY AND UPPER MATECUMBE KEY BY 840 PM EST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...POSSIBLE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
DAMAGING WINDS UP TO 60 MPH WERE REPORTED AT MARATHON AIRPORT WITH
THIS STORM.
LAT...LON 2489 8068 2485 8072 2483 8076 2483 8077
2481 8079 2479 8089 2476 8090 2477 8093
2472 8100 2471 8106 2468 8108 2470 8113
2486 8075 2488 8071 2492 8070 2489 8069
2493 8065 2492 8063
TIME...MOT...LOC 0120Z 254DEG 30KT 2479 8081
$$
JACOBSON000
WWUS52 KKEY 030142
SVSKEY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
842 PM EST MON FEB 2 2009
FLC087-030150-
/O.EXP.KKEY.SV.W.0001.000000T0000Z-090203T0145Z/
MIDDLE KEYS IN MONROE FL-UPPER KEYS IN MONROE FL-
840 PM EST MON FEB 2 2009
...THE SEVERE THUNDERSTORM WARNING FOR THE MIDDLE AND UPPER KEYS IN
MONROE COUNTY WILL EXPIRE AT 845 PM EST...
THE THUNDERSTORM THAT EARLIER PRODUCED WIND GUSTS OF 60 MPH AT
MARATHON AIRPORT HAS WEAKENED AND MOVED INTO THE ATLANTIC WATERS
SOUTH OF THE KEYS ISLAND CHAIN...THEREFORE THE SEVERE THUNDERSTORM
WARNING FOR THE MIDDLE AND UPPER KEYS WILL BE ALLOWED TO EXPIRE AT
845 PM.
LAT...LON 2489 8068 2485 8072 2483 8076 2483 8077
2481 8079 2479 8089 2476 8090 2477 8093
2472 8100 2471 8106 2468 8108 2470 8113
2486 8075 2488 8071 2492 8070 2489 8069
2493 8065 2492 8063
TIME...MOT...LOC 0140Z 254DEG 30KT 2483 8063
$$
JACOBSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 2:00 PM EST, 6 hours earlier.
Area forecast discussion, Feb 2, 2:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 200 PM EST MON FEB 2 2009 .DISCUSSION... A LOW PRESSURE SYSTEM IS DEEPENING IN THE CENTRAL GULF THIS AFTERNOON. STRETCHED OUT AHEAD OF IT IS A WARM FRONT ACROSS SOUTHERN FLORIDA. TRAILING SOUTHWARD INTO THE YUCATAN CHANNEL IS A PREFRONTAL TROF...WITH A COLD FRONT STRETCHED WESTWARD BEHIND THE LOW. ALOFT...THE KEYS ARE ON THE SOUTHERN SIDE OF A 100 KNOT E-W 300MB JET. THIS JET ARRANGEMENT IS NOT FAVORABLE FOR ENHANCING LIFT...AND INDEED IT APPEARS THAT AIRMASS OVER THE KEYS HAS NOT YET BEEN DESTABILIZED BY LIFT AND SURFACE HEATING...GIVEN THE LACK OF THUNDER OVER THE MAINLAND OR CUBA. TONIGHT...THE LOW WILL SHOOT ACROSS CENTRAL FLORIDA...REACHING THE ATLANTIC COAST AROUND 12Z. WOULD EXPECT THE PREFRONTAL TROF TO BE IN THE VICINITY OF KEY WEST AND BEGIN CROSSING THE KEYS BY AROUND SUNSET...WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG IT. AFTER THAT PASSES...EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT DURING THE EARLY MORNING HOURS. GIVEN THE LACK OF PROPER PHASING WITH THE UPPER LEVEL JET...WOULD EXPECT THE INCOMING THUNDERSTORMS TO FEATURE GUSTY WINDS...BUT SHOULD REMAIN BELOW SEVERE CRITERIA TONIGHT. THE FRONT WILL CLEAR THE KEYS BY LATE TOMORROW MORNING...WITH COOL TEMPS AND CLEARING SKIES BEHIND IT. WEDNESDAY WILL BE COOL AND PARTLY CLOUDY AS THE LOW DEEPENS AND SHOOTS UP THE ATLANTIC TOWARDS NEWFOUNDLAND. A HIGH WILL BUILD OVER THE SOUTHERN MS VALLEY AND THE GRADIENT BETWEEN THE TWO FEATURES WILL PUSH COLD AIR DEEP INTO FLORIDA. THE ASSOCIATED COLD FRONT WILL REACH THE KEYS WEDNESDAY NIGHT...AND THE LOWS THURSDAY MORNING WILL BE VERY COOL. BY THE WEEKEND...THE HIGH WILL BE SETTLING IN ACROSS NORTHERN FLORIDA...RETURNING THE KEYS WEATHER TO MORE NORMAL CONDITIONS. .MARINE... SMALL CRAFT ADVISORY CRITERIA MAY BE BRIEFLY MET AFTER FRONTAL PASSAGE TONIGHT...BUT DURATION WILL BE SHORT. WILL GO WITH AN EXERCISE CAUTION OVERNIGHT. A SECONDARY WIND SURGE WILL COME THROUGH TOMORROW NIGHT...WHICH MAY REQUIRE AN SCA...THEN THERE IS ANOTHER FRONT COMING DOWN WED NIGHT WITH 20KT WINDS BEHIND IT ON THURSDAY. && .AVIATION... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AT THE KEY WEST AND MARATHON TERMINALS. TOWARD EVENING (00Z/7PM) WE EXPECT SHOWERS AND THUNDERSTORMS TO BE IN OUR VICINITY...MOVING RAPIDLY FROM NORTHWEST TOWARD THE SOUTHEAST. AFTER THEY MOVE THROUGH -- WITH MVFR CIGS/VSBYS -- WE WILL EXPERIENCE A SHIFT IN WIND DIRECTION AND AN INCREASE IN SPEED THROUGH THE OVERNIGHT HOURS. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 64 67 52 66 / 70 20 00 00 MARATHON 65 66 51 66 / 70 30 00 00 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE.........STRAHAN AVIATION/NOWCASTS.....DFM DATA COLLECTION.......BC VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Feb 2, 4:09 AM EST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 409 AM EST MON FEB 2 2009 FLZ076>078-GMZ031>033-052>054-072>075-031000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 409 AM EST MON FEB 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT IN THE KEYS AND SURROUNDING WATERS AHEAD OF A COLD FRONT WHICH WILL BE DROPPING THROUGH THE GULF OF MEXICO. THE PRIMARY HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL PUSH SOUTH OF THE KEYS AND SURROUNDING WATERS BY EARLY TUESDAY MORNING. FRESH TO OCCASIONALLY STRONG NORTHWEST TO NORTH WINDS WILL LIKELY PROMPT A SMALL CRAFT ADVISORY FOR ALL WATERS SURROUNDING THE FLORIDA KEYS. FRESH TO OCCASIONALLY STRONG NORTHERLY BREEZES WILL PERSIST THROUGH THURSDAY...WHEN A REINFORCING SHOT OF COOL AIR DROPS SOUTHWARD ACROSS THE AREA. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 7:29 PM EST | Special Marine Warning | KEY | 61 min | |
| Feb 2, 7:56 PM EST | Special Marine Warning | KEY | 64 min | |
| Feb 2, 8:30 PM EST | Special Marine Warning | KEY | 60 min | |
| Feb 2, 8:56 PM EST | Special Marine Warning | KEY | 64 min | |
| Feb 2, 9:30 PM EST | Special Marine Warning | KEY | 60 min | |
| Feb 2, 10:24 PM EST | Special Marine Warning | KEY | 51 min | |
| Feb 2, 11:18 PM EST | Special Marine Warning | KEY | 27 min | |
| Feb 3, 4:48 AM EST | Small Craft Advisory | KEY | 60 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.